×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Chlorpromazine Overdose

Last updated Feb. 23, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Chlorpromazine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Chlorpromazine Overdose?

  • Chlorpromazine belongs to a class of anti-psychotic drugs that is used in treating mental disorders including bipolar disorder (in children too) and schizophrenia.
  • The drug is also used to help relieve stress and anxiety (especially before a surgery), symptoms of certain blood disorders, and nausea and vomiting
  • Chlorpromazine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Chlorpromazine Overdose?

  • Chlorpromazine Overdose is caused by intake of chlorpromazine containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Thorazine and Largactil among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Chlorpromazine Overdose?

The signs and symptoms of Chlorpromazine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, digestive system, nervous system, vascular system, urinary system, skin and ENT may be affected.

The signs and symptoms of Chlorpromazine Overdose may include

  • Urination difficulties (unable to urinate, weak urination)
  • Absence of breathing, breathing difficulties
  • Nausea
  • Stiff muscles affecting the head and neck region; muscular spasms
  • Lack of coordination; slow movements; finding it difficult to walk
  • Appetite loss, difficulty in swallowing
  • Mouth stays dry; sometimes, drooling is observed
  • Constipation
  • Irregular heart-rate
  • Decreased or increased blood pressure (hypotension or hypertension)
  • Reduced body temperature
  • Lethargy and weakness
  • Disorientation, restlessness, and confusion
  • Shaking or tremors; seizures
  • Rashes on the skin, bluish skin
  • Nose block (congestion)
  • Yellowing of the eyes
  • Vision abnormalities including blurred vision
  • Mouth ulcers that form on the tongue, gums, or throat
  • In women, menstrual abnormalities (changes in pattern)
  • Coma

How is First Aid administered for Chlorpromazine Overdose?

First Aid tips for Chlorpromazine Overdose:

  • If the individual with Chlorpromazine Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer medications to counter the adverse drug effects
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Chlorpromazine Overdose?

First aid for Chlorpromazine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Chlorpromazine Overdose?

  • The prognosis of Chlorpromazine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 48 hours, with appropriate medication and support, the outcome is generally good
  • In case of severe symptoms including abnormal heart rhythms, seizures, and coma, it may considerably worsen the outcome. If the nervous system is severely affected, then the damage may be permanent

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Chlorpromazine Overdose be Prevented?

Chlorpromazine Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with chlorpromazine
  • Talking to your healthcare provider, if recommended dose of chlorpromazine does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with chlorpromazine
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 3, 2017
Last updated: Feb. 23, 2018